Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Jackson, KY

May 27, 2003Clay County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2003, 2:25 PM EDT for Clay County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2003, 2:25 PM EDT (18:25 UTC)
Expired
May 27, 2003, 3:00 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 271825
SVRJKL
KYC051-271900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY

* UNTIL 300 PM EDT

* AT 225 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR FELTY...
  OR 9 MILES NORTH OF MANCHESTER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEGES AROUND 230 PM EDT.
  ONEIDA AROUND 235 PM EDT.
  SPURLOCK AROUND 240 PM EDT.
  BRUTUS AROUND 245 PM EDT.
  JACKS CREEK AROUND 250 PM EDT.

HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3714 8356 3722 8383 3734 8378 3726 8353
          3720 8352

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:55 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 27, 10:55 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EDT TUE MAY 27 2003

LATEST SAT/RADAR PICS SHOWING SCATTERED SHOWERS ACROSS NORTHERN
KENTUCKY HEADING SOUTHEAST...AHEAD OF MID LEVEL WAVE.  12Z MODELS
TAKE THIS FEATURE THROUGH OUR CWA LATER THIS AFTERNOON.  WILL GO
AHEAD AND BUMP UP POPS TO ACCOUNT FOR THIS ACTIVITY.  WITH STEEP MID
LEVEL LAPSE RATES...THUNDER A DEFINITE POSSIBILITY.  IN
ADDITION...LOW FREEZING LEVELS PER AREA UA SOUNDINGS THIS
MORNING...SUGGEST A THREAT OF HAIL WITH ANY STRONG STORMS.  THOUGH
THAT APPEARS ISOLATED AT BEST.  QUICK LOOK AT TEMP GRIDS SHOWING
SOME MAJOR WORK NEEDS TO BE DONE WITH THE HOURLYS AS CURRENT DATA
SET IS WAY TOO COOL.

NEW GRIDS AND TEXT PRODUCTS OUT BY 1130 AM.

.JKL...NONE.

JARVIS

=====================================================================
PREVIOUS DISCUSSION
=====================================================================

450 AM EDT TUE MAY 27 2003

CURRENT SFC MAP FEATURES WEAK HIGH PRESSURE SW OF THE G.L. WITH LOW
PRESSURE ALONG FRONTAL BOUNDARY DANGLING FROM NC SW TO THE FL
PANHANDLE. INVERTED TROUGH CONTINUES TO HOLD ALONG THE APPS. SAT
PICS SHOWING 5H LOW SPINNING ITS WHEELS OVER THE G.L. VIS GOING
DOWN IN PLACES WITH LOW CLOUDS STARTING TO BECOME DETECTABLE.AS WELL
AS A BKN MID LVL DECK. FEEL THAT MOSTLY CLOUDY WILL DO TODAY AS BY
THE TIME LOW AND MID LEVEL DECK FADE...STRATOCU SHOULD FILL IN...AS
INDICATED BY MODEL SOUNDINGS. STILL HAVE LEFT A 20 POP IN FOR ANY
INSTABILITY BUILD UPS. HAVE TWEAKED HIGHS DOWN A TAD TO ACCOUNT FOR
CLOUD COVER. DRIER AIR WORKS IN TONIGHT...ALLOWING FOR AT LEAST A
PARTLY SUNNY WEDNESDAY. NEXT WEATHER MAKER OCCURS WHEN 5H LOW SPINS
EASTWARD WITH A DIGGING S/WV ON THE BACKSIDE. THIS HELPS DEEPEN A
LOW PRESSURE SYSTEM...WHICH WILL TRACK IN THE VICINITY OF THE CWA.
ETA CONTINUES THE SLOWER SOLUTION. HAVE CHOSEN A MIDDLE GROUND WITH
PRECIP MOVING IN FROM THE NORTHWEST BY AROUND 0Z FOR THE FAR
NORTHWEST. QPF TRENDS HAVE BEEN ON THE INCREASE...BUT NOT SURE ON
HEAVY PRECIP AS NATIONAL GUIDANCE HAS INDICATED. DESPITE DECENT
DYNAMICS...GULF CONTINUES TO BE CUT OFF. HOPEFULLY...LATER RUNS WILL
ELUDE TO MORE SUPPORT. HAVE COOLED TEMPS DOWN ON THURSDAY WITH
PRECIP AND CLOUD COVER AROUND. WARMING TREND BEGINS FRIDAY...AND
THEN ENDS SATURDAY AS NEXT S/WV SWINGS DOWN FROM BEEFY CANADIAN 5H
LOW.

GEOGERIAN
Hazardous weather outlook, May 27, 12:05 PM EDT, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1205 PM EDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS PORTIONS OF THE OUTLOOK
AREA THIS AFTERNOON.  THE COMBINATION OF AFTERNOON HEATING AND THIS
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
EASTERN KENTUCKY THIS AFTERNOON AND EVENING.  HEAVY RAINS...GUSTY
WINDS...DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

JARVIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:57 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike63 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.